Alert archive / Montana / Flood Watches in 2014
Flood Watch 4, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at Aug 22, 2014, 4:09 AM MDT for 8 counties in Montana; Idaho County, Lemhi County, Idaho. It took effect at Aug 22, 2014, 12:00 PM MDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2014, 4:09 AM MDT (10:09 UTC)
- In effect from
- Aug 22, 2014, 12:00 PM MDT
- Expired
- Aug 23, 2014, 4:02 AM MDT
- In force
- 16 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Idaho County, ID, Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 62 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WGUS65 KMSO 221009 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 409 AM MDT FRI AUG 22 2014 IDC049-059-MTC023-029-039-047-063-077-081-093-222100- /O.NEW.KMSO.FA.A.0004.140822T1800Z-140823T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-DEER LODGE-FLATHEAD-GRANITE-LAKE-MISSOULA-POWELL- RAVALLI-SILVER BOW- 409 AM MDT FRI AUG 22 2014 /309 AM PDT FRI AUG 22 2014/ ...FLOOD WATCH IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... IDAHO AND LEMHI. IN MONTANA...DEER LODGE...FLATHEAD... GRANITE...LAKE...MISSOULA...POWELL...RAVALLI AND SILVER BOW. * FROM NOON MDT /11 AM PDT/ TODAY THROUGH SATURDAY MORNING * WIDESPREAD LIGHT TO MODERATE RAINFALL WILL INTENSIFY AND BECOME HEAVY AT TIMES THROUGH SATURDAY MORNING. THE HEAVIEST PRECIPITATION TOTALS WILL BE ALONG THE CONTINENTAL DIVIDE AND ACROSS WEST CENTRAL MONTANA. A SECONDARY FOCUS OF MODERATE PRECIPITATION AMOUNTS WILL BE ACROSS CLEARWATER COUNTY AND LEMHI COUNTY IN IDAHO. * POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.70 INCHES, LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.40 TO 1.50 INCHES. THESE ARE PRELIMINARY ESTIMATED AMOUNTS AND ARE SUBJECT TO CHANGE AS THE FORECAST REQUIRES. * IMPACTS: PONDING OF WATER ON PROPERTIES AND ROADWAYS, ROCK/MUD/DEBRIS FLOWS IN AREAS PRONE TO FLOODING FROM WATERLOGGED SOIL, AS WELL AS FLASH FLOOD CONDITIONS FROM ISOLATED THUNDERSTORMS THAT MAY AFFECT WILDFIRE BURN SCARRED TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
4 follow-up statements
656 WGUS65 KMSO 221140 CCA FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 540 AM MDT FRI AUG 22 2014 IDC049-059-MTC023-029-039-047-063-077-081-093-222245- /O.COR.KMSO.FA.A.0004.140822T1800Z-140823T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-DEER LODGE-FLATHEAD-GRANITE-LAKE-MISSOULA-POWELL- RAVALLI-SILVER BOW- 540 AM MDT FRI AUG 22 2014 /440 AM PDT FRI AUG 22 2014/ ...FLOOD WATCH IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... IDAHO AND LEMHI. IN MONTANA...DEER LODGE...FLATHEAD... GRANITE...LAKE...MISSOULA...POWELL...RAVALLI AND SILVER BOW. * FROM NOON MDT /11 AM PDT/ TODAY THROUGH SATURDAY MORNING * WIDESPREAD LIGHT TO MODERATE RAINFALL WILL INTENSIFY AND BECOME HEAVY AT TIMES THROUGH SATURDAY MORNING. THE HEAVIEST PRECIPITATION TOTALS WILL BE ALONG THE CONTINENTAL DIVIDE AND ACROSS WEST CENTRAL MONTANA. A SECONDARY FOCUS OF MODERATE PRECIPITATION AMOUNTS WILL BE ACROSS IDAHO COUNTY AND LEMHI COUNTY IN IDAHO. * POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.70 INCHES, LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.40 TO 1.50 INCHES. THESE ARE PRELIMINARY ESTIMATED AMOUNTS AND ARE SUBJECT TO CHANGE AS THE FORECAST REQUIRES. * IMPACTS: PONDING OF WATER ON PROPERTIES AND ROADWAYS, ROCK/MUD/DEBRIS FLOWS IN AREAS PRONE TO FLOODING FROM WATERLOGGED SOIL, AS WELL AS FLASH FLOOD CONDITIONS FROM ISOLATED THUNDERSTORMS THAT MAY AFFECT WILDFIRE BURN SCARRED TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
333 WGUS65 KMSO 222114 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 314 PM MDT FRI AUG 22 2014 MTC029-047-077-230400- /O.EXT.KMSO.FA.A.0004.000000T0000Z-140823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LAKE-POWELL- 314 PM MDT FRI AUG 22 2014 ...FLOOD WATCH NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING... THE FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA... FLATHEAD AND LAKE. IN WEST CENTRAL MONTANA...POWELL. * UNTIL 10 PM MDT THIS EVENING * PRECIPITATION WILL CONTINUE INTO THIS EVENING ACROSS PARTS OF NORTHWEST AND WEST CENTRAL MONTANA. THE HEAVIEST AMOUNTS WILL FALL UNDER BRIEF, BUT STRONG THUNDERSTORMS. * ALTHOUGH HEAVY PRECIPITATION IS ANTICIPATED THROUGHOUT THE NIGHT ALONG THE DIVIDE. COOLING TEMPERATURES AND A LOWERING SNOW LEVEL WILL SIGNIFICANTLY LOWER THE THREAT FOR FLOODING AFTER 10PM. * POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.25 TO 1.00 INCHES...LOCALLY UP TO 2.00 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ IDC049-059-MTC023-039-063-081-093-230400- /O.CON.KMSO.FA.A.0004.000000T0000Z-140823T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-DEER LODGE-GRANITE-MISSOULA-RAVALLI-SILVER BOW- 314 PM MDT FRI AUG 22 2014 /214 PM PDT FRI AUG 22 2014/ ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... IDAHO AND LEMHI. IN WEST CENTRAL MONTANA...DEER LODGE... GRANITE...MISSOULA...RAVALLI AND SILVER BOW. * THROUGH SATURDAY MORNING * WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING THROUGH EARLY SATURDAY MORNING. SOME OF THESE WILL PRODUCE BRIEF, BUT VERY HEAVY RAINFALL AND MAY RESULT IN URBAN AND/OR SMALL STREAM FLOODING AS WELL AS POTENTIAL ISSUES OVER RECENT WILDFIRE BURN AREAS. * POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.25 INCHES... LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.30 TO 1.00 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
267 WGUS65 KMSO 230251 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 851 PM MDT FRI AUG 22 2014 MTC029-047-077-230400- /O.CAN.KMSO.FA.A.0004.000000T0000Z-140823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LAKE-POWELL- 851 PM MDT FRI AUG 22 2014 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA HAS BEEN CANCELLED. $$ IDC049-059-MTC023-039-063-081-093-231200- /O.CON.KMSO.FA.A.0004.000000T0000Z-140823T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-DEER LODGE-GRANITE-MISSOULA-RAVALLI-SILVER BOW- 851 PM MDT FRI AUG 22 2014 /751 PM PDT FRI AUG 22 2014/ ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... IDAHO AND LEMHI. IN WEST CENTRAL MONTANA...DEER LODGE... GRANITE...MISSOULA...RAVALLI AND SILVER BOW. * THROUGH SATURDAY MORNING * WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING THROUGH EARLY SATURDAY MORNING. SOME OF THESE WILL PRODUCE BRIEF... BUT VERY HEAVY RAINFALL AND MAY RESULT IN URBAN AND/OR SMALL STREAM FLOODING AS WELL AS POTENTIAL ISSUES OVER RECENT WILDFIRE BURN AREAS. * POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.25 INCHES... LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.30 TO 1.00 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
696 WGUS65 KMSO 231002 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 402 AM MDT SAT AUG 23 2014 IDC049-059-MTC023-039-063-081-093-231115- /O.CAN.KMSO.FA.A.0004.000000T0000Z-140823T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-DEER LODGE-GRANITE-MISSOULA-RAVALLI-SILVER BOW- 402 AM MDT SAT AUG 23 2014 /302 AM PDT SAT AUG 23 2014/ ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA HAS BEEN CANCELLED. RAIN WILL CONTINUE TO FALL ACROSS THE REGION, HOWEVER THE BIGGEST THREAT FOR FLOOD RELATED CONCERNS HAS PASSED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Aug 21, 3:31 PM MDT, 12 hours 38 minutes earlier.
Area forecast discussion, Aug 21, 3:31 PM MDT, 12 hours 38 minutes before
Area Forecast Discussion National Weather Service Missoula MT 331 PM MDT Thu Aug 21 2014 .DISCUSSION...Widespread showers and thunderstorms have already developed across much of the Northern Rockies as a very moist atmosphere responds to sufficient daytime heating. We do not anticipate these storms reaching severe strength, but they will at times be strong with key threats of ample small hail and very heavy rainfall. Another weakness in the upper flow ahead of a large upper level storm system is forecast by the models to traverse the region overnight. So just as storms will seem to be winding down later this evening, a secondary resurgence in activity is expected in the middle of the night. The main upper level system will be entering the Pacific Northwest on Friday and Northern Rockies through the weekend. Locations across southwest Montana and Lemhi County will fall under a particularly favorable area for convective development on Friday, much earlier in the day than normal (likely between 9am and 11am). These storms will quickly become strong and likely poses very heavy rainfall, which could become particularly problematic for flood prone areas. A Flash Flood Watch could be warranted for these areas, however we need to gather additional data over the next 12 hours in order to make a final call. Elsewhere widespread showers and thunderstorms will continue to develop throughout the day with again, heavy rain and small hail the primary threats. In fact, many models are resolving an area of focused rotation and area of heavy precipitation developing across Ravalli, Missoula & Granite Counties by Friday evening and persisting well into early Saturday morning. Although the intensity for flash flooding is not anticipated with this precipitation, the resultant amount may produce some urban flooding concerns (i.e. water on roadways, standing water in poor drainage areas, etc.). Farther north along the Continental Divide and in Glacier National Park heavy wrap around precipitation will be further enhanced by up slope flow along the leeward side of the Divide. This will ultimately spill over into the windward side, affecting Glacier National Park, the Bob Marshall Wilderness and all other areas, both valley and mountain near the Divide. All forecast models place the heaviest amounts in these areas, on the order of 1 to 3 inches of liquid between Friday afternoon and Sunday morning. During this same time frame unseasonably cold Canadian air will be descending upon Montana, lowering snow levels across basically the same area where the heaviest precipitation is expected. This collusion of factors will force snow levels to between 6500ft and 7000ft for a time and result in generally 2 to 5 inches of snow. However some of the highest peaks could see more than that if these factors work out just right. An early season Winter Weather Advisory may be necessary, but will again wait for additional data given the complexity and poor confidence with this enter system. Precipitation will continue throughout the day on Saturday into Sunday morning, but will gradually taper off and reveal a pleasant, warmer Sunday. Monday should see the last upper level wave in the northern tier trough produce another round of light precipitation before the transition to a high pressure pattern through midweek. Main concern for building high pressure and clearing skies is cold mornings and patchy frost on Tuesday and Wednesday. Otherwise expect nice weather in the afternoons next week. Focus could then shift to another developing fall-like weather system toward the end of the week. /ss && .AVIATION...Showers and thunderstorms continue to develop across the entire region and could impact aviation operations at all TAF sites. This activity will not only continue through the evening, but also overnight. Briefly lowered visibility and clings along with frequent lightning will be the chief threats. Additional development of showers and thunderstorms are also forecast for Friday, likely starting as early as 22/1500z near KSMN and KBTM. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula Dickerson/SS
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Aug 21, 6:09 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Aug 21, 6:17 PM MDT | Areal Flood Advisory | MSO | Granite | 118 min |
| Aug 21, 6:25 PM MDT | Flash Flood Warning | MSO | Granite | 2 hr |
| Aug 22, 12:01 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 9 hr |
| Aug 22, 12:11 PM MDT | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell | 24 hr |
| Aug 22, 4:17 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 22, 5:21 PM MDT | Special Weather Statement | MSO | Silver Bow | 24 min |
| Aug 21, 8:09 PM MDT | Flash Flood Warning | MSO | Lemhi | 2 hr |
| Aug 21, 10:46 PM MDT | Areal Flood Advisory | MSO | Lemhi | 119 min |
| Aug 22, 4:26 PM MDT | Special Weather Statement | MSO | Clearwater | 34 min |
| Aug 22, 4:46 PM MDT | Areal Flood Advisory | MSO | Idaho | 119 min |
Nearby
Flood Watches in Montana, 2014Flood Watches in Idaho, 2014Every flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.